I was a bit unsure about going ahead and publishing this post after last week’s. To explain it briefly, after watching a programme by the BBC’s Panorama on the antidepressant, Sertraline, I was left feeling very rattled and disheartened. I won’t go into it any more than that but if you want to read my response, you can find the post here. However, I’ve decided to share what’s going on for me in terms of my medication anyway. This journey of coming off meds can seem a long and scary one and I want to reach out to people who may be in the same/similar position with the reminder: you are not alone.
A couple of weeks ago, I went back to my GP after it dawned on me that I have been taking my prescription of Sertraline for exactly a year. This is the longest I have ever taken antidepressants before. The first time I was prescribed this was for depression after an upsetting and difficult break up. I took 50mg and was on it for 6 months. It was almost like I could sense when I didn’t need it anymore and the GP helped me to wean myself off them.
You can learn more about the medication that I have taken as a result of my OCD and depression here but to give you a brief overview: this time last year, I went back to my GP when I could feel OCD flaring up again. The whole thing was very upsetting; I hadn’t long been off Sertraline from the first time and had, for a while, been feeling in a (relatively) good place in my life. I knew that I needed to go back to the GP but I also knew that in doing this, antidepressants would be the suggested route to feeling better. And this scared me. I felt like a failure.
Fast forward through the year and I have been taking 100mg of Sertraline (stuffed into what I can now see was a pretty big tablet) every single day of every single week of every single month alongside CBT sessions. What sort of kick started me into booking another GP appointment was, not only realising I had been on them a year, but also the side effects I was experiencing.
I know this may seem like a change of subject but stick with me… I’ve recently been watching a show on Amazon called Please Like Me. I think I’m actually going to give this show its very own blog post because it’s just been absolutely amazing and I finished it in a week and I’m really sad about that. Anyway. Slight spoiler here. A scene which really spoke to me involved two characters in the show, one who was diagnosed with bipolar and one who was diagnosed with depression, discussing the side effects of their antidepressants. In this scene, the lines felt like they had been written for me, perfectly explaining how I felt on my own antidepressants:
“You take medication to get yourself out of a dark hole but you end up just in a display home on an empty street.”
“I don’t want to spend the rest of my life feeling the same way at a friend’s wedding as I do at their funeral.”
“You know you feel like you’re ready to come off medication because the medication is working. You know it stops working when you stop taking it.”
“It really hurts to know that I need to take pills simply to function… I can’t wait to be beige again.”
I have gone down to 50mg of Sertraline in the hopes that I will be able to slowly wean myself off them for the exact same reasons these characters discussed in Please Like Me. ‘Beige’ is the absolute perfect word; taking the higher dose of Sertraline seems to have helped in terms of quietening my mind down but I felt nothing. I didn’t feel happy, I didn’t feel sad, I couldn’t really feel anything. I was beige. And I was so tired of feeling beige.
Making the decision to come off medication is always a hard one or it is for me anyway. I knew it was something that I wanted to do but it is such a frightening decision to make. It feels like a gamble: I could be throwing all that hard work away, all that building up of my brain to be as ‘normal’ as it could be. What if I only feel better because of the medication and now I’ve taken the only element out the equation that was helping things to keep ticking over?
I’ll admit, I’m scared. I’m scared to find out the truth about how much of my ‘recovery’ has been down to my own hard work or whether it’s been that of the tablets. The trick with antidepressants is to come off them slowly, not to suddenly stop taking them all together one day. This can produce side effects as bad, if not worse, than those that people can experience when they first start taking them.
So that’s the plan. Slowly lower the dose until I’m not taking Sertraline any longer. To hopefully lose that feeling of beige and learn that it was my own hard work after all.